Throughout the history of humanity, we have watched drug crises come and go. What we haven’t seen, however, is anything like what opioids are doing to society. The opioid crisis happened as a result of overprescribing opiates in the 1990s, which led to a spike in overdoses. The amount of prescription and illicit opioids have more than quadrupled since 1999.
According to the U.S. Centers for Disease Control and Prevention (CDC), more than 183,000 people have died in the United States from 1999 to 2015. Taking on the opioid overdose crisis means to look where differences can be made, and one of those is to highlight the dangers of mixing opioids with other drugs or alcohol. Many of those who overdose and die from opioids were using other drugs or alcohol together with opioids.
Individuals often mix opioids with alcohol to enhance euphoria and lower inhibitions they experience. The consequences, however, can be fatal. Mixing alcohol and opioids can cause adverse health problems that increase the chances of overdose and death.
Dangers of Mixing Opioids and Alcohol
Opioid abuse may cause long-term brain damage, and this is especially true when these drugs are used jointly with other central nervous system (CNS) depressants. When your breathing is depressed, it can affect how much oxygen the brain gets. The condition is known as hypoxia, and it could cause coma or long-term brain damage.
Short-term effects of opioids and alcohol include:
- Mental confusion
- Slowed or difficulty breathing
- Memory problems
- Low body temperature
- Low blood pressure
- Slowed pulse rate
Long-term effects of mixing alcohol and opioids include:
- Mood swings
- Liver disease
- Complicated withdrawal syndrome
- Impaired vision
- Chronic constipation
Dangers of Mixing Opioids and Benzodiazepines
Mixing opioids and benzodiazepines is just as dangerous as alcohol because they are both depressants. According to the National Institute on Drug Abuse (NIDA), more than 30 percent of overdoses involving opioids also involve benzodiazepines.
The number of adults who have filled benzo prescriptions increased by 67 percent from 8.1 million to 13.5 million between 1996 and 2013. The overdose death rate is 10 times higher than among those receiving only opioids. If you believe someone has overdosed after using benzos and opiates, you must call 911 immediately.
Dangers of Mixing Opioids with Other Opioids
Opiate drugs are depressants, and using them along with stronger opioids, such as OxyContin, Dilaudid, heroin, or fentanyl, can have catastrophic results. You should never mix medications unless your doctor recommends that you do so.
Mixing two opioid drugs can be just as deadly as alcohol or benzos because they are depressants. It may result in depressed breathing, which can lead to long-term brain damage, coma, or death. Always consult with a physician before mixing medication or alcohol. If you experience adverse effects, even with your doctor’s support, you must discontinue and contact your medical provider immediately.